New York, 2021Lake-Effect Snow in New York, November 22 to 23, 2021
November 22 to 23, 2021 · NWS BGM · 1 event in 1 county or zone
A narrow band of heavy lake effect snow set up over an area from Baldwinsville extending southeast to Jamesville. Within this localized band, 6 to 10 inches of snow was observed in 12 hours or less.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow band of heavy lake effect snow set up over an area from Baldwinsville extending southeast to Jamesville. Within this localized band, 6 to 10 inches of snow was observed in 12 hours or less. Outside of the band, only 2 to 5 inches was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 22, 7:02 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Nov 22, 7:02 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
702 PM EST Mon Nov 22 2021
.SYNOPSIS...
Lake effect snow will occur across the New York Thruway
counties tonight, shifting southeast as snow showers as far
south as the Twin Tiers Tuesday morning. Tuesday will be
partly to mostly cloudy and chilly. Dry weather is expected
through Thanksgiving Day, but rain and snow will be possible
Thanksgiving night into Friday.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
700 PM Update...
Forecast generally going as expected, though near term details
were finessed incorporating some of the latest higher resolution
model guidance. There is a tendency for the shift from the
primary band into northwest-to-southeast multiple bands rather
quickly overnight which may hold back snow totals some. That
said, gusty snow showers and slick roads are still anticipated
as the bands move through in the Advisory area including briefly
exceeding an inch per hour snowfall rates. Highest snow totals
of 3-6 inches, are anticipated for northwestern Oneida County
and far northern to northwestern Onondaga County. The remainder
of the Advisory area, 2-4 inches will be more common.
Previous discussion...
Lake effect snow has been increasing in coverage through the
afternoon, and is mostly still cellular in nature. A few
flurries have even managed to fall as far east as Binghamton.
Expect the bands to tighten up with the loss of daytime
heating/instability and continue to increase in intensity as an
upper level shortwave trough slowly moves across southern
Ontario.
As the trough approaches, and then passes, low level flow will
slowly veer from westerly to northwesterly, allowing the main
lake effect band to concentrate initially on western and
northern Oneida County, then drift south into northern Onondaga
this evening, and southern Onondaga/southern Cayuga later
tonight. Peak snowfall rates around 1 inch per hour will likely
affect Oneida County between 6 PM and 10 PM. Slightly higher
rates of 1 to 1.5 inches per hour are expected in northern
Onondaga County, mainly between 7 PM and 10 PM, then diminishing
again to around 1 inch per hour between Midnight and dawn in
southern Cayuga and southern Onondaga Counties.
PoP and QPF grids generally followed CAMs runs which are further
south with the main LES band versus the CMCreg and NAM12. Storm
total snowfall may peak around 6 inches in one or two spots,
with peak snowfall rates limited somewhat by relatively short
residence time over any one point (2-3 hours), and also noted
strongest lift is generally lower than the dendritic growth zone
on BUFKIT profiles for the RAP and NAM12 (which are not the
preferred models for band placement).
Light snowfall make make it into the Southern Tier and may even
graze far NE PA Tuesday morning (north of the S/W-B metro), but
with little to no accumulation or impacts expected.
Cool but dry conditions will persist on Tuesday once any
leftover showers end. Expect partly to mostly cloudy skies, with
the highest cloud cover over the Allegheny Plateau as northwest
flow off Lake Ontario continues, adding some limited moisture to
an otherwise dry low level airmass.
Light winds under a surface ridge axis and continued low
dewpoints suggest a pretty cold night Tuesday night, with teens
likely in many areas, especially in places with snow cover.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
250 PM Update...
Ridging overhead will keep things dry through the middle of the
week. Temperatures turn warmer than on Tuesday, peaking in the 40s
under sunny skies. Overnight, the ridge axis starts to shift
eastward, and southwesterly return flow will lead to increasing warm
air advection into early Thursday. Temperatures overnight will thus
run several degrees warmer than on the previous night, bottoming out
in the 20s and 30s. High clouds will start to move in Thursay
morning ahead of an approaching trough, and while 850mb temperatures
will be turning quite mild at up to 3-5C, increasing cloud cover may
prevent temperatures from reaching much higher than the previous
day. Expect highs ranging in the 40s, possibly the lower 50s in the
typically warmer valleys.
Soundings moisten from top to bottom later in the day Thursday as
the trough starts to dig in from the upper Great Lakes. However, dry
air at lower levels may keep any precipitation from reaching the
surface until the night.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
250 PM Update...
The remainder of the forecast period should be fairly active. A
strong cold front moves through Thursday night into early Friday,
with precipitation starting off as rain but changing over to snow
into the pre-dawn hours as cold air moves in behind the front. The
trough swings through Friday, closing off and deepening over New
England. As this spins off to our east, we will experience a
tightening pressure gradient and resulting blustery northwest flow.
This will keep in chances for lake effect snow showers Friday and
through the weekend.
As in previous forecast runs, there is an indication among some of
the guidance (particularly the Euro) that we can tap into some
wraparound Atlantic moisture, which would help to enhance totals as
well as the inland extent of lake effect snow. The stacked low over
New England continues to track northeast over the Canadian Maritimes
into Sunday, cutting off our connection to the Atlantic moisture
source. So, while robust northwest flow should keep the lake effect
going, inland extent as well as potential totals would be lessened
compared to previous days. A broad trough over the region and
passing embedded shortwaves will keep us in northwest flow into
early next week, with lingering chances for lake effect snow
showers.
As for temperatures, expect highs ranging in the mid and upper 30s,
possibly closer to 40F in the lower elevations, and overnight lows
generally in the 20s to lower 30s.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Flow will veer from westerly to northwesterly overnight into
early Tuesday, with resultant impacts on terminals due to lake
effect snow showers during otherwise VFR conditions. KRME-KSYR
will be impacted first this evening with gusty snow showers
reducing visibility to 1-2 miles, though leaving KRME by 03Z-
04Z. As further veering occurs, brief IFR visibility snow
showers are anticipated to reach KITH and then KBGM within the
few hours around or just after dawn. Dry air eventually shuts
down the lake effect and leads to VFR areawide, though a rogue
flurry could even briefly reach KELM. Winds will generally be
west-northwest, with gusts into the mid teens knots within snow
showers and also during daytime hours Tuesday.
Outlook...
Tuesday night through Thursday...High pressure and VFR
conditions expected.
Thursday Night through Friday...A system may cause restrictions
with rain and/or snow.
Friday night through Saturday...Chilly pattern including
potential lake effect snow showers, especially NY terminals.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Winter Weather Advisory until 7 AM EST Tuesday for NYZ018.
Winter Weather Advisory until 4 AM EST Tuesday for NYZ009.
Winter Weather Advisory from 11 PM this evening to 9 AM EST
Tuesday for NYZ017.
&&
SYNOPSIS...MDP/MPH
NEAR TERM...MDP/MPH
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...MDPHazardous weather outlook, Nov 22, 4:54 PM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
454 PM EST Mon Nov 22 2021
NYZ015-022>025-045-046-055>057-062-PAZ038>040-043-044-047-048-072-
232200-
Yates-Steuben-Schuyler-Chemung-Tompkins-Chenango-Otsego-Tioga-Broome-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
454 PM EST Mon Nov 22 2021
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ016-036-037-044-232200-
Seneca-Madison-Southern Oneida-Cortland-
454 PM EST Mon Nov 22 2021
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Lake effect snow showers tonight into early Tuesday morning will
produce up to a few inches of snow. During heavier snow showers,
roads may become slick with reduced visibility.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ018-232200-
Onondaga-
454 PM EST Mon Nov 22 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory until 7 AM Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow accumulations overnight into
Tuesday morning.
NYZ009-232200-
Northern Oneida-
454 PM EST Mon Nov 22 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory until 4 AM Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow accumulations overnight.
NYZ017-232200-
Southern Cayuga-
454 PM EST Mon Nov 22 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
EST TUESDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory 11 PM this evening to 9 AM Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow accumulations overnight into
Tuesday morning.
In the hours before
Special weather statement, Nov 22, 8:42 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
842 PM EST Mon Nov 22 2021
NYZ009-036-037-230300-
Southern Oneida NY-Madison NY-Northern Oneida NY-
842 PM EST Mon Nov 22 2021
...A BURST OF SNOW WILL AFFECT PARTS OF ONEIDA AND MADISON
COUNTIES...
HAZARDS...A burst of snow accompanied by winds of 20 MPH and
visibility down to a half mile. Roads may become slick.
LOCATION AND MOVEMENT...At 838 PM EST, a band of heavier lake effect
snow was moving into western Oneida and northern Madison Counties.
It will impact areas along the New York Thruway through 10 PM EST.
LOCATIONS IMPACTED INCLUDE...
Utica, Rome, Oneida, Kirkland, Lenox, Verona, Westmoreland, Vienna,
Canastota and Paris.
SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4317 7515 4287 7539 4311 7597 4313 7595
4314 7597 4318 7599 4318 7596 4317 7596
4318 7594 4316 7592 4316 7588 4328 7587
4329 7586
TIME...MOT...LOC 0138Z 294DEG 22KT 4321 7594
MDPLake-Effect Snow, Onondaga
- When
- November 22, 9:00 PM EST to November 23, 12:00 PM EST
- Where
- Onondaga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Lake effect snow accumulated between 6 and 10 inches across the northern third of the county.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988246.